Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Sioux Falls, SD

May 1, 2008Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2008, 6:26 PM CDT for Davison County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2008, 6:26 PM CDT (23:26 UTC)
Expired
May 1, 2008, 7:00 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Davison County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:34 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 012327
SVRFSD
SDC035-020000-
/O.NEW.KFSD.SV.W.0009.080501T2326Z-080502T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT THU MAY 1 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 626 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 10 MILES SOUTH OF MOUNT VERNON...OR 16 MILES SOUTHWEST
  OF MITCHELL...MOVING NORTH AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT VERNON AROUND 645 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

HAIL UP TO QUARTER SIZE IN DIAMETER HAS BEEN REPORTED 9 MILES SOUTH 
OF MOUNT VERNON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4375 9832 4374 9807 4351 9812 4351 9831
TIME...MOT...LOC 2326Z 179DEG 24KT 4360 9825

$$

JM
1 follow-up statement
000 
WWUS53 KFSD 020005 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT THU MAY 1 2008

SDC035-020016-
/O.EXP.KFSD.SV.W.0009.000000T0000Z-080502T0000Z/
DAVISON SD-
706 PM CDT THU MAY 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVISON COUNTY
HAS EXPIRED...

THE STORM IS NO LONGER SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4375 9832 4374 9807 4351 9812 4351 9831
TIME...MOT...LOC 2326Z 179DEG 24KT 4360 9825

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:15 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 1, 4:15 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT THU MAY 1 2008

.DISCUSSION...

TWO CONCERNS FOR TONIGHT - SEVERE WEATHER THIS EVENING IN
NORTHWESTERN IOWA AND THEN RAINFALL EVOLVING LATER THIS EVENING AND
OVERNIGHT. THERE IS AMPLE SHEAR ACROSS IN NW IA WITH 0-6 KM BULK
SHEAR OF 36 KTS AND 0-3 KM TOTAL SHEAR OF 53 KTS. COUPLED WITH CAPE
OF 1600 J/KG...THIS IS FAVORABLE FOR SUPERCELL DEVELOPMENT.
HOWEVER...THERE IS A STRONG CAP IN PLACE OVER THE AREA WITH THE
1811Z TAMDAR SOUNDING SHOWING CONVECTIVE INHIBITION OF 270-300 J/KG.
WITH THE UPPER WAVE SO FAR TO THE EAST...IT APPEARS THAT CONVECTION
WILL HAVE A DIFFICULT TIME DEVELOPING IN NW IA. SO HAVE ONLY CHANCE
POPS FOR THIS AREA. HOWEVER...IF CONVECTION DOES DEVELOP...SEVERE
STORMS WOULD RAPIDLY DEVELOP. THIS CONDITIONAL THREAT WILL ONLY LAST
UNTIL 8 PM.

MORE LIKELY STORMS WILL CONTINUE EASTWARD ALONG AN 850 MB BOUNDARY
THAT EXTENDS ALONG I90.  ALREADY ELEVATED STORMS ARE ONGOING WEST OF
THE JAMES VALLEY. EXPECT THAT AS WE APPROACH SUNSET STORMS WILL
BECOME MORE NUMEROUS TOWARD I90 INTO SW MN AND FAR NRN IOWA. WHILE
SOME PEA SIZE HAIL IS POSSIBLE...SEVERE WEATHER DOES NOT APPEAR TO
BE A THREAT. THESE STORMS WILL MOVE TO THE NORTH AS A DRY SLOT MOVES
INTO THE CWA. THIS IS EXPECTED TO PUSH THE PRECIP ALONG AND N OF
HIGHWAY 14 AND ALONG THE MO RIVER AFTER MIDNIGHT AND WILL LEAVE A
LARGE AREA OF LOW CLOUDS WITH PERHAPS SOME DRIZZLE AND LIGHT FOG.
AN MCS IS EXPECTED TO DEVELOP ALONG A MIDLEVEL COLD FRONT LATE
TONIGHT IN SRN NEBRASKA AND MOVE TO THE NORTHEAST INTO FAR SE SD AND
NW IOWA AROUND 12Z. WITH THE DRY SLOT MOVING IN...COLD AIR WILL MOVE
IN FROM THE SOUTH AND WEST THIS EVENING WITH TEMPS FALLING INTO THE
40S AND 50S FAIRLY QUICKLY ALONG THE MO RIVER AND SPREADING
NORTHEAST.

ON FRIDAY...EVEN WITH TROWAL CONTINUING TO DEVELOP ACROSS THE
REGION...PRECIPITATION WILL BE RATHER LIMITED EARLY IN THE MORNING
WITH DRY SLOT REMAINING OVER THE AREA...BUT EXPECT PRECIPITATION TO
INCREASE IN OUR SOUTHWEST WITH AFORMENTIONED MID LEVEL BOUNDARY IN
OUR SOUTHWEST...AS UPPER LEVEL WAVE WRAPS INTO OUR EAST. WOULD
EXPECT PRECIPITATION TO BE MORE CONVECTIVE IN THE MORNING IN THE DRY
SLOT...THEN TRANSITIONING TO MORE OF A RAIN/ISOLATED THUNDERSTORM
EVENT IN THE LATER MORNING...TO JUST MAINLY RAIN IN THE AFTERNOON.
WITH THE TROWAL TAKING SHAPE OVER OUR NORTH AND WEST BY
18Z...ALIGNED HIGHEST POPS OVER THIS AREA THROUGH THE
AFTERNOON...EXPANDING TO THE SOUTH AND EAST BY EVENING AS FORCING
PUSHES EASTWARD. PER MODEL THERMAL PROFILES...LOOKS LIKE
TEMPERATURES ALOFT BEGIN TO COOL TO 0 TO -3 C AT 850 MB IN OUR WEST
BETWEEN 18Z AND 00Z. AS CONTINUES TO BE THE CASE OF LATE...GFS
OFFERS THE COOLEST SOLUTION...NAM INTERMEDIATE...AND THE ECMWF THE
WARMEST. WITH THAT IN MIND...HAVE PRECIPITATION TRANSITIONING TO
SNOW IN THE WESTERN JAMES RIVER VALLEY BY 00Z. MAY SEE AN INCH OR
TWO OF ACCUMULATION AROUND GREGORY COUNTY AS COLDER AIR WRAPS IN
BEHIND THE SYSTEM IN THE LATE AFTERNOON. HEAVIEST QPF ON FRIDAY
LOOKS TO BE NORTH OF INTERSTATE 90 FROM CHAMBERLAIN TO MITCHELL TO
BROOKINGS TO MARSHALL...ALONG THE TROWAL AXIS...THEN SHIFTING TO THE
EAST ON FRIDAY NIGHT WITH THE TROWAL.

THE TROWAL BEGINS TO WEAKEN BY 06Z ON SATURDAY...AND APPEARS THAT
PRECIPITATION WILL BEGIN TO WIND DOWN FROM WEST TO EAST BY 12Z ON
SATURDAY MORNING. WITH TEMPERATURES ALOFT CONTINUING TO COOL FROM
THE WEST DURING THE NIGHT...PRECIPITATION WILL SLOWLY TRANSITION TO
LIGHT SNOW JUST BEFORE ENDING...WITH NOT MUCH ACCUMULATION EXPECTED
AS PRECIPITATION WILL BE WINDING DOWN AS COLDER AIR COMES IN.

AFTER THAT...WITH SURFACE HIGH PRESSURE AND RISING 500 MB HEIGHTS
BUILDING INTO THE REGION INTO THE BEGINNING OF NEXT WEEK...LOOKS TO
BE DRY WITH A WARMING TREND THROUGH TUESDAY.

&&

.AVIATION...
ISOL TO SCT CONVECTION POSSIBLE THIS EVENING AT SUX AND FSD WITH
RAIN AND EMBEDDED CONVECTION IN HON. CIGS IN SUX AND FSD WILL BE
AROUND 3 KFT INITIALLY BUT WILL RISE IN SUX AFTER THE WIND SHIFT TO
SW TOWARD 00Z AS DRIER AIR MOVES IN.  CIGS AT FSD AND HON WILL STAY
LOW ALTHOUGH THE THREAT OF RAIN WILL END BY MIDNIGHT IN FSD AND
AFTER MIDNIGHT IN HON. HOWEVER...THERE WILL BE SOME LIGHT FOG AND
DRIZZLE AS WELL AS LOW CLOUDS CREATING MVFR AND IFR CONDITIONS ALL
NIGHT.  CONVECTION WILL MOVE BACK TOWARD SUX AROUND 12Z AND FSD
AROUND 15Z WITH WINDS SHIFTING BACK TO NE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER/JM
Hazardous weather outlook, May 1, 11:55 AM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 AM CDT THU MAY 01 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1155 AM CDT THU MAY 01 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH MID AFTERNOON NORTH OF
A LINE FROM GREGORY TO WORTHINGTON. HOWEVER DUE TO A STRONG
INVERSION ALOFT...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THERE IS A CHANCE A FEW STORMS MAY DEVELOP BETWEEN 4 PM AND 7 PM
SOUTH OF A LINE FROM VERMILLION TO SPENCER. IF STORMS ARE ABLE TO
DEVELOP...THEY WOULD BE CAPABLE OF PRODUCING HAIL UP TO HALF
DOLLAR SIZE AND WIND GUSTS TO 65 MPH. MORE LIKELY...SCATTERED
THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF INTERSTATE 90 LATER
THIS EVENING.  WHILE THESE STORMS WILL BE CAPABLE OF PRODUCING
PEA SIZE HAIL...SEVERE WEATHER IS NOT EXPECTED.

FLOODING...
HEAVY RAINFALL IS ANTICIPATED THROUGH FRIDAY NIGHT OVER PORTIONS
OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA.  RAINFALL OF 1
TO 2 INCHES IS POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 90. IF
WIDESPREAD HEAVY RAIN DOES OCCUR...RIVER FLOODING WOULD BECOME A
THREAT ACROSS THIS AREA INTO EARLY NEXT WEEK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS COULD LINGER INTO FRIDAY MORNING ACROSS
PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. HOWEVER SEVERE
STORMS ARE NOT EXPECTED.

THERE IS A CHANCE THAT SOME LIGHT SNOW COULD MIX WITH RAIN ACROSS
THE AREA...EXPANDING FROM WEST TO EAST LATE FRIDAY INTO FRIDAY
NIGHT AS COLDER AIR ALOFT SPREADS INTO THE AREA. AT THIS TIME ANY
SNOW ACCUMULATIONS ARE EXPECTED TO BE MINIMAL...GENERALLY AROUND
AN HALF INCH OR LESS...HIGHER ELEVATIONS AROUND GREGORY COUNTY IN
SOUTH CENTRAL SOUTH DAKOTA COULD SEE AN INCH OR TWO IF THE SNOW
BEGINS EARLY ENOUGH FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM SOUTH OF A LINE
FROM
VERMILLION TO SIOUX CITY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, May 1, 4:57 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             4 NE TYNDALL            43.03N 97.81W
05/01/2008  M1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

MJF
Local storm report, May 1, 5:29 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             4 W LESTERVILLE         43.04N 97.67W
05/01/2008  M0.88 INCH       BON HOMME          SD   EMERGENCY MNGR

            FEW NICKEL.

&&

MJF
Local storm report, May 1, 5:52 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             TYNDALL                 42.99N 97.86W
05/01/2008  M0.88 INCH       BON HOMME          SD   TRAINED SPOTTER

0537 PM     HAIL             5 NE UTICA              43.03N 97.43W
05/01/2008  M0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0540 PM     HAIL             4 ENE YANKTON           42.91N 97.32W
05/01/2008  M0.88 INCH       YANKTON            SD   EMERGENCY MNGR

&&

MJF
Local storm report, May 1, 6:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             MENNO                   43.24N 97.58W
05/01/2008  M0.75 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0535 PM     HAIL             SCOTLAND                43.15N 97.72W
05/01/2008  E0.88 INCH       BON HOMME          SD   AMATEUR RADIO

            HAIL COVERED GROUND.

0556 PM     HAIL             7 ENE ARMOUR            43.36N 98.22W
05/01/2008  M0.75 INCH       DOUGLAS            SD   TRAINED SPOTTER

0608 PM     HAIL             5 NW IRENE              43.13N 97.23W
05/01/2008  M1.75 INCH       YANKTON            SD   STORM CHASER

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:47 PM CDTSevere Thunderstorm WarningFSDBon Homme43 min
May 1, 5:16 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton29 min
May 1, 5:21 PM CDTSevere Thunderstorm WarningFSDYankton39 min
May 1, 5:47 PM CDTSevere Thunderstorm WarningFSDHutchinson43 min
May 1, 5:48 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas42 min
May 1, 5:57 PM CDTSevere Thunderstorm WarningFSDYankton33 min
May 1, 6:13 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner47 min
May 1, 6:18 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson42 min
May 1, 6:36 PM CDTTornado WarningFSDTurner24 min
May 1, 6:52 PM CDTSevere Thunderstorm WarningFSDMinnehaha38 min
May 1, 6:54 PM CDTTornado WarningFSDLincoln, Minnehaha36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.